logo

Scientific and Equine Consultant

Oral Prednisolone treatment does not appear to increase the risk of laminitis

Oral Prednisolone treatment does not appear to increase the risk of laminitis

The perceived wisdom for as long as I can remember has been that oral prednisolone (a steroid) is considered to increase the risk of horses developing lamintis. Quoting from this study,It is accepted amongst equine practitioners that glucocorticoid [steroid] treatment is a risk factor for the development of laminitis.”

A recent study based on the clinical records of horses registered with Liphook Equine Hospital between January 2001 and November 2014 compared the rates of laminitis in horses treated or not-treated with prednisolone. Of 416 horses treated with prednisolone, 16 (3.9%) were diagnosed with laminitis subsequent to the initiation of prednisolone treatment compared with 46 horses (5.7%) of controls which had not received prednisolone.

Therefore, treatment with oral prednisolone did NOT increase the risk of laminitis. The authors identified that Equine Metabolic Syndrome and increasing age were significant risk factors for horses developing laminitis.

An Abstract of the Paper can be found here: http://www.ncbi.nlm.nih.gov/pubmed/26713748

PHOTO CREDIT: http://www.worldhorsewelfare.org/laminitis